Alert archive / Texas / River Flood Warnings in 2019
River Flood Warning 8, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this river flood warning at Sep 21, 2019, 8:32 PM CDT for Brewster County, Texas. It took effect at Sep 22, 2019, 1:00 AM CDT. It was in force for 19 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2019, 8:32 PM CDT (01:32 UTC)
- In effect from
- Sep 22, 2019, 1:00 AM CDT
- Expired
- Sep 22, 2019, 7:37 PM CDT
- In force
- 19 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- Minor
County Brewster County, TX
The river
Written for the forecast point Rio Grande at Johnson Ranch (TELT2).
- Action stage
- 12 ft
- Minor stage
- 15 ft
- Moderate stage
- 17 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
280
WGUS44 KMAF 220132
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
832 PM CDT Sat Sep 21 2019
...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...
Rio Grande at Castolon affecting Brewster County
Rio Grande at Johnson Ranch affecting Brewster County
A tropical system in the gulf has brought abundant moisture and heavy rainfall to the area. A rise into flood stage for the Rio Grande at Castalon and Johnson Ranch is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
The next statement will be issued early Sunday morning.
&&
TXC043-221731-
/O.NEW.KMAF.FL.W.0007.190922T0252Z-190923T2134Z/
/CSTT2.1.ER.190922T0252Z.190922T0600Z.190922T0934Z.NO/
832 PM CDT Sat Sep 21 2019
The National Weather Service in has issued a
* Flood Warning for
the Rio Grande at Castolon.
* until Monday afternoon, or until the warning is cancelled.
* At 7PM Saturday the stage was 9.0 feet (2.7 meters).
* flooding is forecast.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...Rise above flood stage by tonight and continue to rise
to near 17.9 feet (5.5 meters) by after midnight tomorrow. The
river will fall below flood stage by early tomorrow.
* Impact...At 19.0 feet (5.8 meters), the river reaches moderate flood
stage, and begins flooding Cottonwood Campground. The river
inundates the restrooms upstream at Santa Elena Canyon parking lot.
The river begins to close all area roads.
This crest compares to a previous crest of 18.0 feet (5.5 meters) on
May 12 2009.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sun Sun Sun Sun
1AM 7AM 1PM 7PM
Castolon 13.0 15.0 9.0 Sat 7 PM 17.9 11.2 6.1 6.7
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sun Sun Sun Sun
1AM 7AM 1PM 7PM
Castolon 4.0 4.6 2.7 Sat 7 PM 5.5 3.4 1.9 2.0
&&
LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340 2900 10349
$$
TXC043-221731-
/O.NEW.KMAF.FL.W.0008.190922T0600Z-190923T0037Z/
/TELT2.1.ER.190922T0600Z.190922T0900Z.190922T1237Z.NO/
832 PM CDT Sat Sep 21 2019
The National Weather Service in has issued a
* Flood Warning for
the Rio Grande at Johnson Ranch.
* from late tonight to Sunday evening, or until the warning is
cancelled.
* At 8PM Saturday the stage was 9.0 feet (2.8 meters).
* flooding is forecast.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...Rise above flood stage by after midnight tomorrow and
continue to rise to near 16.6 feet (5.1 meters) by early tomorrow.
The river will fall below flood stage by tomorrow morning.
* Impact...At 15.0 feet (4.6 meters), flood stage is reached.
Moderate lowland flooding begins. Roads that lead to Cottonwood
Campground and River Road may flood. Stages are practically
synonymous with the gage at Cottonwood Campground at Castolon
(CSTT2), and therefore represent the reach from Santa Elena Canyon
through Cottonwood Campground, where damage may occur. Cattle also
graze in the lowlands, and may be threatened.
This crest compares to a previous crest of 17.1 feet (5.2 meters) on
Jul 26 2004.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sun Sun Sun Sun
1AM 7AM 1PM 7PM
Johnson Ranch 12.0 15.0 9.0 Sat 8 PM 15.0 15.5 8.3 8.8
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sun Sun Sun Sun
1AM 7AM 1PM 7PM
Johnson Ranch 3.7 4.6 2.8 Sat 8 PM 4.6 4.7 2.5 2.7
&&
LAT...LON 2900 10349 2912 10340 2915 10312 2896 10305 2895 10338
$$1 follow-up statement
966
WGUS84 KMAF 221235
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
735 AM CDT Sun Sep 22 2019
...The Flood Warning is cancelled for the following rivers in
Texas...
Rio Grande at Castolon affecting Brewster County
Rio Grande at Johnson Ranch affecting Brewster County
.<General synopsis>.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
The next statement will be issued
&&
TXC043-221305-
/O.CAN.KMAF.FL.W.0007.000000T0000Z-190923T2134Z/
/CSTT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
735 AM CDT Sun Sep 22 2019
The Flood Warning is cancelled for
the Rio Grande at Castolon.
* At 7AM Sunday the stage was 9.3 feet (2.8 meters).
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...The river crested below flood stage at 14.2 feet (feet
meters). The river will continue to fall.
This crest compares to a previous crest of 13.9 feet (4.2 meters) on
Aug 16 2010.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sun Sun Mon Mon
1PM 7PM 1AM 7AM
Castolon 13.0 15.0 9.3 Sun 7 AM 6.1 6.7 7.0 6.7
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sun Sun Mon Mon
1PM 7PM 1AM 7AM
Castolon 4.0 4.6 2.8 Sun 7 AM 1.9 2.0 2.1 2.0
&&
LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340 2900 10349
$$
TXC043-221305-
/O.CAN.KMAF.FL.W.0008.000000T0000Z-190923T0037Z/
/TELT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
735 AM CDT Sun Sep 22 2019
The Flood Warning is cancelled for
the Rio Grande at Johnson Ranch.
* At 7AM Sunday the stage was 12.0 feet (3.7 meters).
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...The river will crest below flood stage at 13.1 feet (4.0
meters) late this morning and then begin falling.
* Impact...At 12.0 feet (3.7 meters), the river reaches bankfull,
minor lowland flooding occurs, and no significant damage is
expected.
This crest compares to a previous crest of 15.1 feet (4.6 meters) on
Sep 24 2017.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sun Sun Mon Mon
1PM 7PM 1AM 7AM
Johnson Ranch 12.0 15.0 12.0 Sun 7 AM 8.3 8.8 7.9 8.6
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sun Sun Mon Mon
1PM 7PM 1AM 7AM
Johnson Ranch 3.7 4.6 3.7 Sun 7 AM 2.5 2.7 2.4 2.6
&&
LAT...LON 2900 10349 2912 10340 2915 10312 2896 10305 2895 10338
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Sep 21, 6:07 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Sep 21, 6:07 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
607 PM CDT Sat Sep 21 2019
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
Moist flow will continue to fuel rain and thunderstorms across
west Texas and southeast New Mexico overnight. Will keep
ceilings/visibilities VFR except during prevailing or tempo
thunderstorms.
&&
.PREV DISCUSSION... /issued 220 PM CDT Sat Sep 21 2019/
DISCUSSION...
* Widespread heavy rainfall possible this afternoon and tonight
* Flash Flood Watch across the Davis Mtns and Pecos county south
to the Rio Grande through tonight
* Decreasing rain chances Sunday, but locally heavy rainfall still
possible for portions of the area
The active weather pattern continues today, as strong southerly to
southeasterly surface flow maintains above normal low-level
moisture, and southwesterly flow aloft yields a fetch of
subtropical moisture over the region, courtesy of Hurricane
Lorena. Some locations across Southeast New Mexico and West Texas
have already received a round or two of rainfall over the past 24
hours, with over 1.5" of rain received at Welch and Ft. Stockton,
and nearly 2" at Chisos Basin and Rio Grande Village as of this
morning. Precipitable water per the 12Z MAF sounding was 1.62",
which is only 0.14" short of the all-time daily record for PWAT on
September 21st. Models suggest PWAT will continue increasing
through tonight across the entire region, with an axis of around
2" extending from northern Mexico northeastward across the Trans
Pecos and Permian Basin, 2-3 standard deviations above normal per
NAEFS and GEFS anomalies. Thus, heavy rainfall and associated
flooding and flash flooding remain the primary concerns with
storms that develop, with multiple rounds of showers and
thunderstorms expected through tonight associated with impulses in
the southwesterly flow aloft, evident on satellite imagery. While
there could be a marginal severe threat this afternoon, clouds and
precipitation have limited surface based instability, and thus it
looks like the strongest storms capable of damaging winds and
hail will be across the South Plains and locations further north.
Given antecedent conditions, as well as anticipated rainfall
through tonight, have elected to hoist a Flash Flood Watch across
the Davis Mountains, Pecos county, Presidio county, and Brewster
county (including the Big Bend Area) through tonight. Locations
there have already received appreciable rainfall, and additional
precipitation would yield flooding concerns, especially in complex
terrain, and could result in potential flooding along portions of
the Rio Grande. Will defer to later shifts for potential expansion
of the Flash Flood Watch, pending the evolution of convection
later this afternoon/evening.
The upper trough responsible for the persistent southwesterly flow
aloft will begin to move into the Central Plains on Sunday as
remnants of Lorena are absorbed into the flow, shunting the best
available moisture to the east, and resulting in decreasing rain
chances (though, some locally heavy rain will remain possible,
especially across the eastern Permian Basin and Lower Trans
Pecos). Widespread cloudcover will keep temperatures in check,
with near normal highs in the 80s for most expected again on
Sunday. Weak ridging will develop over the region early next week,
allowing temperatures to warm up a few degrees. Another trough is
progged to dig southward across the western CONUS next week,
developing into a cutoff low in the vicinity of southwestern
Arizona/Baja, a solution echoed by both the ECMWF and GFS.
Depending on the eventual position of this low, as well as its
progression, rain chances could persist through midweek. Guidance
indicates that by late next week, the low will open up and lift
northeastward across New Mexico and into the Plains, resulting in
potential warmer, drier, and potentially windy conditions across
Southeast New Mexico and West Texas late week and into next
weekend. Stay tuned.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 70 87 68 89 / 80 30 30 40
Carlsbad 64 88 66 90 / 50 10 10 30
Dryden 74 92 72 94 / 30 30 20 30
Fort Stockton 67 87 67 89 / 80 40 30 40
Guadalupe Pass 59 79 63 82 / 60 20 20 30
Hobbs 63 85 65 86 / 80 10 10 30
Marfa 60 80 59 83 / 90 50 30 50
Midland Intl Airport 69 87 69 90 / 80 30 20 40
Odessa 69 87 69 90 / 90 30 20 30
Wink 68 88 68 91 / 90 20 20 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch through Sunday morning for Central Brewster
County-Chinati Mountains-Chisos Basin-Davis Mountains-Davis
Mountains Foothills-Lower Brewster County-Marfa Plateau-
Pecos-Presidio Valley.
&&
99/99/12Hazardous weather outlook, Sep 21, 2:04 PM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 204 PM CDT Sat Sep 21 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-221915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 204 PM CDT Sat Sep 21 2019 /104 PM MDT Sat Sep 21 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are possible through tonight. Heavy rain is the primary threat, potentially leading to flash flooding. A flash flood watch has been issued for much of the Trans Pecos. Some storms may also become strong with downburst winds, isolated hail, and frequent lightning possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low, but storms, some with heavy rain, remain possible Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, however local interests should be aware that impacts from flooding and flash flooding could increase demands of local resources. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Sep 21, 4:29 PM CDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
429 PM CDT Sat Sep 21 2019
TXZ274-212200-
Reeves County Plains TX-
429 PM CDT Sat Sep 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL
500 PM CDT...
At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Toyah, moving north at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Toyah.
This includes Interstate 20 between mile markers 9 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3155 10406 3143 10366 3117 10390 3118 10403
3123 10409
TIME...MOT...LOC 2129Z 195DEG 16KT 3127 10398
10Special weather statement, Sep 21, 5:33 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
533 PM CDT Sat Sep 21 2019
TXZ059-274-212300-
Loving TX-Reeves County Plains TX-
533 PM CDT Sat Sep 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL REEVES AND CENTRAL
LOVING COUNTIES UNTIL 600 PM CDT...
At 533 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Mentone, moving north at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Slash Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3200 10379 3200 10370 3195 10345 3167 10366
3172 10383
TIME...MOT...LOC 2233Z 194DEG 26KT 3178 10374
10Special weather statement, Sep 21, 5:47 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
547 PM CDT Sat Sep 21 2019
TXZ075-082-282-212315-
Pecos TX-Terrell TX-Lower Brewster County TX-
547 PM CDT Sat Sep 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PECOS...NORTHEASTERN
BREWSTER AND WEST CENTRAL TERRELL COUNTIES UNTIL 615 PM CDT...
At 547 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Sanderson, moving north at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Sanderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2995 10265 3006 10265 3004 10264 3007 10264
3007 10262 3008 10262 3007 10260 3012 10265
3029 10266 3026 10230 2993 10244
TIME...MOT...LOC 2247Z 185DEG 21KT 3002 10254
10The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 7:40 PM CDT | Flash Flood Warning | MAF | Pecos, Reeves | 3 hr |
| Sep 21, 8:18 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 3 hr |
| Sep 21, 8:32 PM CDT | River Flood Warning | MAF | Brewster | 44 hr |
| Sep 21, 9:03 PM CDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| Sep 21, 9:11 PM CDT | Flash Flood Warning | MAF | Andrews | 3 hr |
| Sep 21, 9:36 PM CDT | Areal Flood Advisory | MAF | Dawson | 3 hr |
| Sep 21, 11:58 PM CDT | Areal Flood Advisory | MAF | Crane, Pecos, Terrell, Upton | 3 hr |
| Sep 22, 7:31 AM CDT | River Flood Warning | MAF | Presidio | 21 days |
| Sep 22, 9:49 AM CDT | River Flood Warning | MAF | Presidio | 24 hr |
| Sep 22, 9:49 AM CDT | River Flood Warning | MAF | Presidio | 23 hr |
Nearby
River Flood Warnings in Texas, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.